Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 30, NWS Pueblo, CO

June 8, 2004Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 8, 2004, 1:54 PM MDT for Las Animas County, Colorado. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2004, 1:54 PM MDT (19:54 UTC)
Expired
Jun 8, 2004, 3:00 PM MDT
In force
66 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 141 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.9 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
-515 J/kg
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

335 
WUUS55 KPUB 081954
SVRPUB
COC071-082100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
153 PM MDT TUE JUN 8 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAS ANIMAS COUNTY IN SOUTHEAST COLORADO

* UNTIL 300 PM MDT

* AT 148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED OVER VILLE GREEN...AND WAS
  MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  VILLE GREEN AND KIM BY 200 PM MDT

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

FREQUENT OR CONTINUOUS LIGHTNING WILL ALSO OCCUR. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IF
CAUGHT OUTDOORS...STAY AWAY FROM WATER...METAL OBJECTS...AND ISOLATED
TALL OBJECTS SUCH AS TREES. IF INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF
POSSIBLE...UNPLUG ANY UNNECESSARY APPLIANCES BEFORE THE THUNDERSTORM
HITS.

LAT...LON 3709 10376 3715 10312 3760 10311 3760 10376

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:45 AM MDT, 10 hours 9 minutes earlier.

Area forecast discussion, Jun 8, 3:45 AM MDT, 10 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
345 AM MDT TUE JUN 8 2004

.SHORT TERM...
(TODAY AND TONIGHT)

MAIN CONCERN WILL BE THUNDER OVER PALMER DIVIDE AND FAR EAST
PLAINS.

CURRENTLY...LLJ BRINGING GUSTY SOUTH WINDS AND 50F DEWPOINTS TO FAR
EASTERN PLAINS...WHILE GENERAL SOUTHWEST FLOW BRINGS A MILD NIGHT
TO MOST AREAS.

EXPANDED POPS ON EAST PLAINS TO COVER CROWLEY/OTERO/LAS
ANIMAS EASTWARD...AS WELL AS KEPT TELLER EL PASO COUNTY POPS.
ANOTHER WARM DAY TODAY AS MID LEVEL TEMPS RISE TO 18C ACROSS THE
AREA. DEEP AFTERNOON MIXING SHOULD BRING TEMPS ONLY A FEW F COOLER
THAN YTDY. SFC BDRY LIES ACROSS PALMER DVD...WHILE DRYLINE
CONTINUES SOMEWHERE BTWN LAA AND LHX. CAPES RUNNING UP TO 1200
J/KG...SHEAR 20-35KTS...AND LIS 0 TO -4...SO EXPECT MAINLY SMALL
HAIL AND WIND GUSTS WITH ANY STORMS THAT FORM. TONIGHT PRECIP ENDS
AFTER SUNSET...BUT THINK LLJ WILL CONTINUE INTO EARLY MORNING HOURS
ALONG THE BORDER. ADJUSTED WINDS TO REFLECT THIS.

.LONG TERM...
(WEDNESDAY THROUGH NEXT MONDAY)

...FIRE WEATHER THE CONCERN...

WEDNESDAY...UPPER TROUGH CONTINUES TO DIG OVER CALIFORNIA WITH
INCREASING S-SWLY FLOW ACROSS SRN CO. QUESTION IS HOW MUCH MOISTURE
WILL WE BE ABLE TO HOLD ON TO OVER THE PLAINS BY WED AFTERNOON.
MODELS SHOWING A FLIP-FLOP IN THEIR USUAL BIASES...WITH ETA WETTER
THAN GFS FOR A CHANGE. WOULD LIKE TO BELIEVE THIS...BUT WITH
INCREASING SWLY FLOW...SUSPECT MOISTURE WILL BE SHUNTED EASTWARD
TOWARD KS BY AFTERNOON. LEFT THE CURRENT POP GRIDS ALONE...WITH A
BROADBRUSH OF ISOLATED POPS OVER MOST OF THE AREA. DRY THUNDERSTORMS
CERTAINLY POSSIBLE...ESPECIALLY ALONG AND WEST OF I-25. WINDS WILL
BE INCREASING THROUGH THE DAY...WITH WESTERN MTS AND SAN LUIS VALLEY
REACHING CRITICAL FIRE WEATHER CONDITIONS IN THE AFTERNOON. WONT
ISSUE A HIGHLIGHT YET...BUT DAY SHIFT MAY NEED TO CONSIDER ONE.
MADE SOME ADJUSTMENTS TO DEW POINT AND WIND GRIDS...REMAINING FIELDS
LOOK OK.

THURSDAY...UPPER TROUGH BEGINS TO LIFT OUT WITH 80 KNOT JET STREAK
ROTATING EASTWARD ACROSS THE AREA. LOW LEVEL MOISTURE SHUNTED
EASTWARD...WITH ONLY LOW POPS ALONG THE KS BORDER NEAR THE DRYLINE.
DEEP MIXING AND VERY DRY AIR SUGGEST THE FIRE DANGER WILL INCREASE...
AS STRONGER WINDS ALOFT REACH THE SURFACE BY AFTERNOON. WILL LIKELY
NEED A FIRE WEATHER HIGHLIGHT...THOUGH IT IS STILL A LITTLE TOO
EARLY FOR ONE THIS MORNING. MAIN CHANGES TO THE GRIDS WERE AGAIN
MAINLY IN THE WIND AND DEW POINT FIELDS...ALSO REMOVED SOME POPS
OVER ALL BUT THE FAR EASTERN PLAINS.

FRIDAY/SATURDAY...GENERALLY DRY WESTERLY FLOW AS UPPER LOW WEAKENS
AND LIFTS INTO THE NRN PLAINS. WILL STILL BE BREEZY WITH WEAKENING
JET OVERHEAD...THOUGH SPEEDS WILL DECREASE SOMEWHAT FROM THURSDAYS
NUMBERS. MAX TEMPS SHOULD COOL SLIGHTLY...THOUGH WITH DOWNSLOPE
FLOW AND ONLY MINOR COOLING ALOFT...KEPT THE CURRENT TEMP GRIDS
GOING...WHICH PORTRAY SLIGHTLY WARMER THAN GUIDANCE MAXES.

SUNDAY-MONDAY...PERHAPS AN UPTURN IN PRECIP CHANCES ERN MTS AND
PLAINS AS SURFACE HIGH BUILDS INTO THE PLAINS AND LOW LEVEL UPSLOPE
RETURNS SOME MOISTURE TO THE AREA BY SUNDAY AFTERNOON. CURRENT
GRIDS LOOK FINE AT THIS POINT...WITH ONLY A FEW MINOR TEMP TWEAKS
MADE.  --PETERSEN

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 8, 11:23 AM MDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1123 AM MDT TUE JUN 8 2004

COZ058>089-093>099-091300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
1123 AM MDT TUE JUN 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING OVER TELLER AND EL PASO COUNTIES...AS WELL AS IN THE
EASTERN PLAINS FROM CROWLEY...OTERO...AND EASTERN LAS ANIMAS COUNTIES
EASTWARD TO THE KANSAS BORDER. THE MAIN THREAT FROM THESE STORMS WILL
BE HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS IN EXCESS OF 60
MPH.

LATEST COMPUTER GUIDANCE IS INDICATING THAT THUNDERSTORMS SHOULD
DEVELOP OVER THESE AREAS THIS AFTERNOON AND CONTINUE INTO THE
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF SOUTHEAST AND
SOUTH-CENTRAL COLORADO WEDNESDAY AFTERNOON AND EVENING. THE MAIN
THREATS FROM ANY STORMS THAT DEVELOP WILL BE CLOUD TO GROUND
LIGHTNING...HAIL UP TO 1/2 INCH IN DIAMETER...AND WIND GUSTS TO 45
MPH. THUNDERSTORMS ALONG AND WEST OF THE SANGRE DE CRISTO MOUNTAINS
ARE EXPECTED TO PRODUCE LITTLE OR NO RAIN.

A FRONT IS FORECAST TO MOVE ACROSS THE MOUNTAINS INTO THE
PLAINS EARLY THURSDAY...BRINGING GUSTY WEST WINDS ALONG WITH A VERY
DRY AIR MASS. CONTINUED WARM TEMPERATURES...LOW RELATIVE HUMIDITY...
DRY FUELS...AND INCREASING WINDS MEAN THAT CRITICAL FIRE WEATHER
CONDITIONS WILL BE POSSIBLE ON THURSDAY. OF PARTICULAR CONCERN WOULD
BE ANY FIRE STARTS FROM WEDNESDAYS ISOLATED DRY LIGHTNING...FOLLOWED
QUICKLY BY STRONG WEST WINDS WITH THE PASSAGE OF THE FRONT.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING OVER TELLER AND EL PASO
COUNTIES...AS WELL OVER PORTIONS OF THE EASTERN PLAINS FROM
CROWLEY...OTERO...AND EASTERN LAS ANIMAS COUNTIES EASTWARD TO THE
KANSAS BORDER.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 3:04 PM MDTSevere Thunderstorm WarningPUBLas Animas56 min
Jun 8, 3:52 PM MDTSevere Thunderstorm WarningPUBEl Paso53 min
Jun 8, 4:52 PM MDTSevere Thunderstorm WarningPUBEl Paso53 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.